A new pain?

For the past three nights, I have been woken by the most incredible white hot pain in both knees. It comes in waves like contractions about every 30 seconds and is sharp enough to take your breath away each time. When I get up to take painkillers, my knees keep buckling. Sometimes the pain shoots up my legs to my hips and sometimes down to my ankles.

I have never, in 7 years of RA, experienced anything like this.

Any ideas, gang?

8 Replies

oldestnewest
  • It could be because the weather has changed. Its raining here in the midlands and i have pains in my knees for days at night its worse. I think the weather affects ra as well as oa. My knee feels like it has needles being hammered into it.Hope your feeling brighter and less painful this morning.

    Sylvi.xx

  • Ditto for me too Lillibet - like Scouser it's how my RA started a year ago. And the same thing was going on in my wrists but not as white hot as it was in my knees. It moved on after a few weeks and although my knees have been painful a couple of times (my left knee last week) haven't had it nearly that bad since. Then I'd get similar flashes of intense pain like toothache in my fingers too. Sorry can't help other than to give you my sympathy and suggest you see your GP to make sure it is RA or tell your rheumy nurse if you have one. TTx

  • You describe the pain as I have done with sciatica.

    I've had RA for something like 20 years.

    Last year I had pains start out of the blue in my right leg (buttock/hip/knee/front of shin/ankle) Mine was diagnosed as sciatica but how you describe the pain 'as feeling like the dentist had hit a nerve' is exactly as I described it at the time. The pain was always in the background but it came in stronger and went out just like a contraction. And it definitely took my breath away. I had a job walking through the pain. My husband asked me what was wrong and I just couldn't speak

    I was prescribed pain killers by my GP (codeine based). I had managed as long as I could on paracetamol and then eventually rang my rheumy team and went in and saw them - after x-rays they suggested acupuncture which I really didn't find much help.

    Eventually rang rheumy nurse again and she suggested that I asked my GP to prescribe tramadol. These have worked to a degree but I have also needed steroid injections for the past 3 months (I've had 2 @ 3 months appart).

    Having spoken to my local pharmasist I was told that I could also take paracetamol along with everything else I am taking.

    Your pain may be down to your RA and not nerve related but if you google sciatica it may or may not describe how your pain is.

    Also could you speak to the pharmasist that provides your meds and see if there are any pain killers which might help you until you see your GP/rheumy team ? (That's even if it doesn't sound like sciatica).

    Thinking of you

    Judi xxxxx

  • Oh Lillibet that sounds awful, i had problems with my knees as well, which is so disabling but it was mosly when i was on my feet. I had a pain a bit like that in my shoulders recently. I hate the way this ra changes how it behaves, I do get used to its disabling effects and then it does something different which puts me back at the start wondering how to manage this one.

    I hope the painkillers do their job Lillibet

  • I agree with Sylvi that the weather affects most of us. I am an AS sufferer and a new pain has occured in my neck at night. It comes in waves and its excrutiating. Tramadol does help to calm it down but it disturbs my sleep pattern so i end up with about 3 hours sleep. I am thinking I have a trapped nerve so I will see my GP.

  • Sorry to hear you are experiencing such bad pains. I suffered with this night pain in my knees when my RA first started. One of the GP's at the surgery said that it is because your immune system is at its weakest at night. Anti-inflammatories and pain killers may help. I know how exhausting as well as painful it is. I have not suffered since starting my RA drug treatment. Buckling knees are part and parcel of it as well and I still get problems with my knees giving way. Hope you get some relief soon.

  • I had problems with my knees as well, which is so disabling but it was mosly when i was on my feet. I had a pain a bit like that in my hand

    crappiefishing101.com/

    .

  • Hi Lillibet, what meds are you taking? Could this problem be a possible side effect ? I looked on NRAS website yesterday and found that the problem I have was recently added as a new side effect to one of the meds. I was taking. Link to NRAS website is on the home page, then look into the drugs and electronic information for the drugs. (Can't remember exactly what it was called).

    Judi

You may also like...